Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 425, NWS Paducah, KY

September 7, 2012Gallatin County, Saline County, White County, Illinois; Gibson County, Posey County, Indiana; Henderson County, Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 7, 2012, 8:13 PM CDT for Gallatin County, Saline County, White County, Illinois; Gibson County, Posey County, Indiana; Henderson County, Union County, Kentucky. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 8:13 PM CDT (01:13 UTC)
Expired
Sep 7, 2012, 8:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallatin County, IL, Saline County, IL, White County, IL, Gibson County, IN, Posey County, IN, Henderson County, KY, Union County, KY

The radar

The Evansville,IN radar (KVWX), 33 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:35 PM CDTTSTM WND GST 61Carmi, ILWIND GUST REPORT FROM AUTOMATED OBSERVATION SITE IN CARMI, IL.
Sep 7, 8:40 PM CDTTSTM WND DMG3 W Poseyville, INROOFS PARTIALLY TAKEN OFF THREE HOMES. SEVERAL TREES DOWN ON POWERLINES AND POWER LINES ARE DOWN. ESTIMATED 60 MPH WINDS.
Sep 7, 8:40 PM CDTTSTM WND DMGNew Harmony, INLARGE TREE LIMBS DOWN ON POWERLINES AND REPORTED POWER OUTAGES.
Sep 7, 8:51 PM CDTTSTM WND GST 51Mount Vernon, INWIND REPORT ON ZOAR CHURCH ROAD IN MOUNT VERNON IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KPAH 080113
SVRPAH
ILC059-165-193-INC051-129-KYC101-225-080145-
/O.NEW.KPAH.SV.W.0425.120908T0113Z-120908T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN SALINE COUNTY IN SOUTHERN ILLINOIS...
  WHITE COUNTY IN SOUTHEAST ILLINOIS...
  SOUTHWESTERN GIBSON COUNTY IN SOUTHWEST INDIANA...
  POSEY COUNTY IN SOUTHWEST INDIANA...
  WESTERN HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  UNION COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 845 PM CDT.

* AT 809 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
  OF MCLEANSBORO TO 11 MILES SOUTH OF EQUALITY...MOVING EAST AT 60
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. TREES
  WERE DOWN IN SALINE COUNTY AND THESE STORMS DAMAGED BUILDINGS AS
  THEY MOVED THROUGH WILLIAMSON COUNTY.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  SHAWNEETOWN...CARMI...MORGANFIELD...BRECKINRIDGE CENTER...MOUNT
  VERNON...RIDGWAY...NORRIS CITY...UNIONTOWN...CROSSVILLE...NEW
  HARMONY...BLAIRSVILLE...POSEYVILLE...CYNTHIANA...JUNCTION...
  OMAHA...OLD SHAWNEETOWN...NEW HAVEN...MAUNIE...WAVERLY AND
  PHILLIPSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3791 8771 3761 8776 3760 8839 3799 8837
      3826 8814 3826 8798 3824 8796 3826 8794
      3826 8770
TIME...MOT...LOC 0112Z 264DEG 51KT 3804 8856 3759 8826
WIND...HAIL 60MPH 0.75IN

$$
PS
1 follow-up statement
033 
WWUS53 KPAH 080131
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT FRI SEP 7 2012

ILC059-165-193-INC051-129-KYC101-225-080145-
/O.CON.KPAH.SV.W.0425.000000T0000Z-120908T0145Z/
SALINE IL-WHITE IL-GALLATIN IL-POSEY IN-GIBSON IN-UNION KY-
HENDERSON KY-
831 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WHITE COUNTY
IN SOUTHEAST ILLINOIS...AND GALLATIN AND SOUTHEASTERN SALINE COUNTIES
IN SOUTHERN ILLINOIS...AND SOUTHWESTERN GIBSON AND POSEY COUNTIES IN
SOUTHWEST INDIANA...AND WESTERN HENDERSON AND UNION COUNTIES IN
NORTHWEST KENTUCKY UNTIL 845 PM CDT...

AT 827 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CARMI TO
SHAWNEETOWN...MOVING EAST AT 60 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THESE DAMAGING WINDS. POWER OUTAGES WERE REPORTED IN 
ELDORADO AND TREES WERE DOWN NEAR HARRISBURG AS THESE STORMS MOVED 
THROUGH.

LAT...LON 3791 8771 3761 8776 3760 8839 3799 8837
      3826 8814 3826 8798 3824 8796 3826 8794
      3826 8770
TIME...MOT...LOC 0131Z 264DEG 51KT 3813 8809 3767 8812
WIND...HAIL 60MPH 0.75IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:27 PM CDT, 46 minutes earlier.

Area forecast discussion, Sep 7, 7:27 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 716 PM CDT FRI SEP 7 2012

STORM UPDATE...DURING THE PAST HOUR...SHEAR ALOFT HAS INCREASED
ALONG AND AHEAD OF THE LINE OF THUNDERSTORMS MOVING SOUTHEAST FROM
CENTRAL ILLINOIS AND WITH NEW THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...AHEAD OF THE SOUTHERN MISSOURI LARGE SCALE BOW ECHO.

DURING THE NEXT ONE TO TWO HOURS...LOOK FOR NEW UPSCALE CONVECTION
/THUNDERSTORMS/ AHEAD OF THE MAIN LINE OF THUNDERSTORMS TO PULSE
UP CLOSE TO OR EXCEED SEVERE LEVELS. AT THIS TIME...THE PRIMARY
CONCERN WILL BE DAMAGING WINDS.

THERE IS AN MCV /MESOSCALE CONVECTIVE VORTEX/ EVOLVING OVER
JACKSON COUNTY NEAR KMDH /SOUTHERN ILLINOIS AIRPORT/...AROUND
CARBONDALE ILLINOIS ATR 0022Z /722 PM CDT/...A CORRIDOR OF WINDS AT
OR ABOVE SEVERE LEVELS WILL LIKELY ACROSS FRANKIN...WILLIAMSON...SALINE
...HAMILTON...WHITE AND GALLATIN COUNTY DURING THE NEXT ONE TO
ONE AND HALF HOURS. THE NORTHERN EXTENT OF THESE STRONG WINDS MAY
BE MITIGATED BY THE SOLID LINE OF STORMS MOVING SOUTHEAST TOWARD
THE WABASH RIVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 716 PM CDT FRI SEP 7 2012

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WDSPRD AS THE EVENING
PROGRESSES...AND THE 00Z TAFS CONTAIN A GUESS AS TO TIMING OF
CONVECTION. TSTMS ARE EXPECTED TO COME IN TWO WAVES AT THIS
TIME...ONE AHEAD OF AN APPROACHING COLD FRONT AND ONE ASSOCIATED
WITH IT. EXPECT IFR VSBYS UNDER TSTMS...WITH MOSTLY MVFR CIGS.
THOUGH WINDS WILL BE GUSTING OUT OF THE NW BEHIND THE
FRONT...CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
AVIATION...DB
Hazardous weather outlook, Sep 7, 12:54 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 7:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/07/2012  E60 MPH          JACKSON            IL   LAW ENFORCEMENT

            TREE DAMAGE REPORTED

&&

DLL
Local storm report, Sep 7, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ELIZABETHTOWN           37.45N 88.30W
09/07/2012  E1.75 INCH       HARDIN             IL   BROADCAST MEDIA

&&

DLL
Local storm report, Sep 7, 7:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/07/2012  M60 MPH          JACKSON            IL   ASOS

&&

DLL
Local storm report, Sep 7, 7:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            TREES DOWN ALONG SOUTH MARKET STREET

&&

DLL
Local storm report, Sep 7, 8:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   EMERGENCY MNGR

            A ROOF OFF A BUSINESS AND MANY TREES DOWN

&&

DLL
Local storm report, Sep 7, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     3 NW GALATIA            37.87N 88.65W
09/07/2012                   SALINE             IL   EMERGENCY MNGR

            THREE TREES DOWN ON HIGHWAY 34.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:01 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne44 min
Sep 7, 7:03 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin27 min
Sep 7, 7:08 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry52 min
Sep 7, 7:12 PM CDTSevere Thunderstorm WarningPAHUnion33 min
Sep 7, 7:26 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson34 min
Sep 7, 7:28 PM CDTSevere Thunderstorm WarningPAHJackson, Johnson, Union, Williamson32 min
Sep 7, 7:43 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne47 min
Sep 7, 7:50 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Johnson, Pope, Saline, Williamson25 min
Sep 7, 7:55 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Perry, White37 min
Sep 7, 8:38 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union37 min
Sep 7, 7:44 PM CDTSevere Thunderstorm WarningPAHPosey19 min
Sep 7, 8:38 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick37 min
Sep 7, 9:16 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Spencer, Vanderburgh, Warrick47 min
Sep 7, 9:35 PM CDTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick4 hr
Sep 7, 8:22 PM CDTSevere Thunderstorm WarningPAHFulton23 min
Sep 7, 9:53 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins52 min
Sep 7, 10:03 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Marshall, Trigg42 min
Sep 7, 10:15 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Webster2 hr
Sep 7, 10:29 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd, Trigg61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.